Hail, Washington
- When
- September 25, 11:15 PM CST to 11:22 PM CST
- Where
- Washington County, Washington
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.300, -91.700
Also reported by spotters.
A cold front moving through a near tropical atmosphere produced scattered thunderstorms in southeast Iowa. A lone storm pulsed severe as it moved across Washington, Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front moving through a near tropical atmosphere produced scattered thunderstorms in southeast Iowa. A lone storm pulsed severe as it moved across Washington, Iowa. Hail size started out at 0.75 inch but quickly increased to 1.00 to 1.25 inch and lasted for several minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 25, 8:40 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 940 PM CDT SUN SEP 25 2005 .UPDATE... HAVE UPDATED THE FORECAST TO REDUCE THUNDERSTORM THREAT TONIGHT TO SHOWERS (SOME AREAS OF DRIZZLE TOWARD MORNING ARE ALSO POSSIBLE). IN ADDITION...THE EXTENSIVE STATUS DECK UPSTREAM OF THE CWA SHOULD BE SUPPORTED THROUGH EARLY AFTERNOON ACROSS MOST OF THE CWA...AND WITH SOME COLD ADVECTION...TEMPS WILL BE HELD INTO THE MID TO UPPER 60S( IF NOT COOLER) ACROSS A GOOD PORTION OF EASTERN IOWA AND NORTHWEST ILLINOIS. FARTHER SOUTHEAST...WHERE READING MAY HOLD IN THE MID 60S OVERNIGHT...TEMPS SHOULD STILL RECOVER TO THE LOWER TO MID 70S. ..ERVIN.. && .SYNOPSIS... CWA IS SANDWICHED BETWEEN SYSTEMS THIS AFTERNOON. TO THE SOUTH... REMNANTS OF T.D. RITA ARE MOVING NORTHEASTWARD WITH A LARGE CLOUD AND PRECIP SHIELD. TO THE NORTHWEST... APPROACHING SURFACE FRONT AND UPPER-LEVEL FEATURES ARE PRODUCING WIDESPREAD MODERATE PRECIP ACROSS NORTHERN IOWA. IN BETWEEN... ISOLATED SHOWERS HAVE POPPED UP ALONG A WEAK WARM FRONT AND VARIOUS OUTFLOW BOUNDARIES. SUBJECTIVE 12Z UPPER AIR ANALYSIS SHOWS OBVIOUS RITA SIGNATURE CENTERED OVER AR. STRONG 850MB WINDS AROUND RITA HAVE PUSHED MOISTURE INTO THE UPPER MS VALLEY AND GREAT LAKES. BROAD UPPER-LEVEL TROUGH EXTENDS FROM CANADA ACROSS MT AND INTO NV... WITH SHORTWAVES EVIDENT ALONG THE IA/NE BORDER AND IN THE NE PANHANDLE/CO. A BROAD AREA OF 500MB HEIGHT FALLS EXTENDS ALONG VIRTUALLY THE ENTIRE MS RIVER VALLEY. UPPER-LEVEL JET STREAKS EXTEND ACROSS CA/UT/CO AND FROM NORTHERN PLAINS INTO CANADA... WITH RIGHT ENTRANCE REGION NEAR NORTHWESTERN IA/SOUTHWESTERN MT/EASTERN SD. 18Z MSAS SURFACE ANALYSIS SHOWS WEAK WARM FRONT EXTENDING FROM NORTHEAST TO SOUTHWEST ACROSS CWA AND THEN WESTWARDS TOWARD NORTHEAST NE. SURFACE LOW WAS CENTERED OVER SOUTH CENTRAL MN... WITH COLD FRONT EXTENDING FROM THERE THROUGH CENTRAL NE/KS TOWARD THE TX PANHANDLE. && .SHORT TERM (TONIGHT AND TOMORROW)... PRECIP ASSOCIATED WITH FRONTAL PASSAGE IS THE CHALLENGE IN THE SHORT TERM. REGIONAL RADAR SHOWS EXPANSE OF SCATTERED PRECIP ACROSS IA AND SD. WITH SURFACE FEATURES APPROACHING... AS WELL AS 500MB SHORTWAVE... ENOUGH FORCING EXISTS TO MAINTAIN THE PRECIP AS IT CROSSES THE CWA OVERNIGHT EVEN THOUGH THE BEST FORCING WILL PASS TO THE NORTH. BUMPED UP OVERNIGHT TEMPS JUST A TOUCH TO TAKE A SLOWER FRONTAL PASSAGE INTO ACCOUNT AND TO LINE UP WITH GUIDANCE... ALSO BELIEVE THAT MOISTURE WILL LINGER TO HELP KEEP TEMPS UP. WALKED PRECIP OUT BY 12Z TOMORROW WITH CLOUDS LINGERING THROUGH THE REST OF THE DAY... AS POST-FRONTAL AREA IN THE DAKOTAS APPEARS TO BE IN NO HURRY TO CLEAR OUT AND MOISTURE WILL BE SLOW TO CLEAR. KEPT MAX TEMPS TOMORROW ON THE LOW END OF GUIDANCE WITH LINGERING CLOUD COVER EXPECTED. ..MAYES.. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY) FALL ROLLER COASTER LOOKS TO BE IN FULL SWING THROUGH THE PERIOD. COOL CANADIAN HIGH PRESSURE BUILDS IN MON NIGHT. UNDERCUT MEX NUMBERS FOR MINS TUES MORNING WITH STRONG RADIATIONAL COOLING. H85 TEMP TECHNIQUE (4 TO 7 DEGS BELOW H85 TEMP (9 TO 10 C ... 48-50 F) WITH MODERATE STRENGTH SFC HIGH/RIDGING AND CLEAR SKIES 3-5 HRS SUPPORTS L40S WAPSI VALLEY AND NORTH/EAST. HIGH SHIFTS EAST ON TUE ALLOWING RETURN FLOW TO DEVELOP. RAISED MAXES TUE WITH H85 TEMPS PROGGED BETWEEN 12-15 C. UNCERTAIN THOUGH HOW DEEP WE/LL MIX AS IT LOOKS LIKE BEST POTENTIAL FOR DEEP MIXING WILL BE CENTRAL AND WESTERN IA JUST AHEAD OF SFC COLD FRONT. THIS AND GIVEN TIME OF YEAR DID NOT GO QUITE AS WARM AS MEX GUIDANCE. MODELS MOSTLY APPEAR TO BE TRENDING SLOWER AND STRONGER WITH UPPER TROUGH ON WED. ACCOMPANYING THIS WILL BE STRONG COLD FRONT. MOISTURE LIMITED... BUT DYNAMICS QUITE IMPRESSIVE AND ABLE TO COMPENSATE. HAVE RAISED POPS WED AND WITH SLOWER TIMING HAVE ADDED INTO WED EVE. IF TRENDS CONTINUE THEN LATER SHIFTS WILL NEED TO RAISE POPS FURTHER. FRONT PASSES WED LATE MORNING AND AFTN. CLOUDS AND RAIN WILL HOLD TEMPS IN CHECK BEFORE STRONG COLD ADVECTION SENDS THEM IN A FREE FALL. HAVE NOT GONE WITH FALLING TEMPS AS THERE IS STILL SOME UNCERTAINTY ON TIMING. THE FRONT WILL USHER THE COLDEST AIR OF THE SEASON...WITH FROST LIKELY THURS AND ESPECIALLY FRI MORNINGS WITH WIDESPREAD 30S. HAVE NOT ADDED FROST IN GRIDS JUST YET AS WE STILL HAVE TIME... BUT ADDED MENTION IN HWO. HIGH DEPARTS LATE FRI WITH RETURN FLOW DEVELOPING ONCE AGAIN. MAY NEED TO ADD MENTION OF PCPN LATE SAT-SUN... BUT WITH TIMING AND MOISTURE RETURN UNCERTAIN AND BEING LATE DAY 6 INTO DAY 7 OPTED TO LEAVE OUT MENTION ATTIM. ALSO WENT ABOVE MEX GUIDANCE SAT/SUN WITH MODERATE SOUTHERLY LLVL FLOW...AND MEX LIKELY INFLUENCED HEAVILY BY CLIMO. ..MCCLURE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES/MCCLURE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1202 PM CDT SUN SEP 25 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261715- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1202 PM CDT SUN SEP 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... AND MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AHEAD OF A COLD FRONT THAT IS APPROACHING FROM THE NORTHWEST. AREAS NORTH OF INTERSTATE 80 HAVE THE GREATEST CHANCE FOR THUNDERSTORMS... THOUGH SCATTERED STORMS MAY OCCUR ANYWHERE IN THE AREA. STORMS ARE NOT EXPECTED TO BECOME SEVERE... BUT MAY PRODUCE GUSTY WINDS AND SMALL HAIL. IN ADDITION... SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT ALREADY RECEIVED GENEROUS RAINFALL AMOUNTS YESTERDAY. STORMS WILL WEAKEN THROUGHOUT THE NIGHT AS THEY MOVE ACROSS IOWA AND INTO ILLINOIS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FIRST FROST OF THE SEASON IS POSSIBLE ON BOTH THURSDAY AND FRIDAY MORNINGS. COOL CANADIAN AIR BEHIND A COLD FRONTAL PASSAGE... AS WELL AS CLEAR AND CALM CONDITIONS ASSOCIATED WITH SURFACE HIGH PRESSURE... WILL ALLOW TEMPERATURES TO DROP INTO THE 30S OVER MUCH OF EASTERN IOWA AND WESTERN ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED CALL IN REPORTS OF HEAVY RAINFALL OR LOCAL FLOODING. MAYES
The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 05:16 UTC.
1 hail. Local standard time, as filed.
Also reported by spotters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478820.